Ask a doctor

Could I Be Allergic to Dysport?

I received my second dose of Dysport in December and 3 weeks later got a terrible cough and wheeze. It's 3 1/2 months later and the symptoms persist. I've had chest x-rays, CAT scan and allergy scratch tests but everything has come back normal. A friend asked me if I had gotten Botox because she had the same symptoms for 4 months after her treatment. Could this be the case with me?

Doctor Answers (7)

Dysport and Allergies

+1

Thank you for your question. Sometimes people can have flu-like symptoms with Botox or Dysport. I would wait at least 6 months then get re-evaluated. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for the safest and most effective treatments. I hope this helps.


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Coughing and Weezing After Dysport

+1

The most common side effects of Dysport are: nose and throat irritation, headache, injection site pain, injection site skin reaction, upper respiratory tract infection, eyelid swelling, eyelid drooping, sinus inflammation, and nausea. Since you received Dysport a first time without these symptoms, I would say the two are unrelated. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 92 reviews

Can a patient be allergic to Dysport?

+1

It is very unlikely that a cough and wheeze can be due to Dysport injections, especially 3 weeks after the injections were administered.  It is most likely coincidental that both you and your friend experienced similar symptoms, but only a full physical exam with health history can tell for sure.  The Dysport is present for an average of 3 months, which is another indication that it is not related to your issue.  If Dysport did cause an allergic reaction, the symptoms may be as follow:

1) Localized rash
2) HIves
3) Shortness of breath
4) Itching around the injection sites
5) Facial swelling

I hope this helps, and I wish you the best of luck.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 21 reviews

You might also like...

Allergy to Dysport?

+1

It does not sound like your symptoms are related to allergies to Dysport, especially when you have been injected without problems before. Patients have reported some cold like symptoms after neurotoxin injections but there never has been any proof that the injections have caused the symptoms. In your case, the timing makes the association unlikely. 

 

I would suggest receiving treatment for your cough and wheezing from your PCP and sitting down with your injector and discussing the best timing for your next injection. Good luck.

Sean T. Doherty, MD, FACS
Boston Plastic Surgeon

Dysport allergy, unlikely

+1

I have never heard of such an allergy and the timing makes no sense. I don't know where you live but environmental allergies are very common now and can cause wheezing, scratchy throat, headaches etc. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Allergy-probably not.

+1

However, if you are having an issue with a product or think you are having an issue with a product, I have simple advice for you:  Do not have Dysport or any cosmetic botulinum toxin product again.  If you are getting these products for cosmetic reasons, then you to not need to have this treatment again.  If you are having this service for a medically necessary reason, then you and your physician will need to balance the side effect of treatment with the benefit of having the treatment.  Is your reaction and allergy.  The answer is not if it have been going on for months, it is more likely to be some idiosycratic systemic sensitivity to botulinum toxin.  If this is related to your treatment, it will resolve.  Ask your personal physician if they can assess you for clinical botulism related to your Dysport service.  

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Dysport allergy

+1

If you had one successful treatment of Dysport without these effects, then no, you can't be allergic to Dysport. Additionally, an allergy would have been much more immediate, within hours and at the latest a day, of getting the injection - not 3 weeks. I think you merely have the horrible, terrible cold that has been going around and never ending this season. Many of my employees and patients have had it again and again, or never really gotten rid of it. It's not an allergy to Dysport - not possible with this case.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.